ACE inhibitor blood-pressure drugs can have a severe side effect

( — The blood-pressure-lowering drugs known as ACE inhibitors are a mainstay of treatment for many diseases.

But with growing use of these heart-helping medications, more and more patients are winding up in emergency rooms with a rare side effect that most have not been warned about: swelling around the face and neck.

In the worst cases, the patient’s tongue and throat become hugely bloated, closing the airway. No medications can slow or reverse this swelling, called angioedema. To prevent suffocation, a tube must be inserted through the patient’s nose, mouth, or an incision in the throat – maneuvers that are tougher than they appear on TV shows.

“I’ve seen a number of deaths because you just can’t get the tube in,” said James R. Roberts, director of emergency medicine at Mercy Philadelphia Hospital and Mercy Fitzgerald Hospital, which see more than a case a week.

Roberts recently published a letter in the American Journal of Cardiology to call attention to what he considers an “unrecognized epidemic.”

He would like the U.S. Food and Drug Administration to add its most stringent alert, a “black-box warning,” to prescribing information to prod doctors to warn about angioedema. Although studies show that fewer than 1 percent of patients will develop it – even fewer will have breathing problems – that’s still a vast group, given that tens of millions of Americans now take the drugs for hypertension, heart disease, heart failure, stroke, diabetes, and kidney disease.

Roberts’ idea is not new. In 2002, Boston University emergency medicine physician James A. Feldman formally petitioned the FDA for a black-box warning. The agency refused, saying the labeling already had enough “discussion” of angioedema.


1 Star2 Stars3 Stars4 Stars5 Stars (12 votes, average: 4.75 out of 5)
Loading ... Loading ...